Arizona, 2017

Damaging Wind and Heavy Rain in Arizona, July 20, 2017

July 20, 2017 · NWS PSR · 2 events in 1 county or zone

Scattered thunderstorms developed across the eastern portion of the greater Phoenix metropolitan area and some of the stronger storms impacted the community of Mesa. Locally heavy rain fell in east Mesa; at 2132MST a trained spotter reported one inch of rain within a 30 minute period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the eastern portion of the greater Phoenix metropolitan area and some of the stronger storms impacted the community of Mesa. Locally heavy rain fell in east Mesa; at 2132MST a trained spotter reported one inch of rain within a 30 minute period. The rain led to urban flooding and the issuance of a flood advisory. In addition, the storms generated gusty and damaging outflow winds estimated to be in excess of 60 mph. The wind damaged 3 carports and a few mobile home roofs in east Mesa. Trees and flagpoles were also downed by the strong winds. No injuries were reported fortunately.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 20, 2:35 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:35 PM MST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
235 PM MST Thu Jul 20 2017

.SYNOPSIS...
The best thunderstorm chances will be limited primarily to higher
terrain communities of central and eastern Arizona through the
weekend before expanding westward somewhat Monday. While some
thunderstorms could affect a few lower elevation areas, coverage and
intensity will be less than the past week. And despite the reduction
in thunderstorm activity, temperatures should remain near the
seasonal average into next week.

&&

.DISCUSSION...
Numerous MCV's continue to float around the SW Conus this afternoon
within a weakening flow pattern characterized by a pronounced
easterly wave lifting north through NW New Mexico and a more subtle
anti-cyclone over southern/southwest AZ. Objective analysis already
shows H2 jet winds turning westerly across the CWA in response to
the aforementioned easterly wave ejecting to the northeast and
prevailing strong jet core cutting through central CA/NV. As a
result, divergence fields are lifting into northern AZ, as well as
developing over far SE Arizona left in the void of the departing
easterly wave.

The net result later this afternoon will be more confluent flow over
the forecast area largely unsupportive for better convective complex
organization and sustenance. Adding to the reduced thunderstorm
activity (at least compared to the past week) is weaker outflow
boundaries given the moist environment and lower T/Td spreads. While
distinct outflows are likely to form with higher terrain storms and
flow downhill, cold pools will likely be more shallow and probably
insufficient to spark strong newer updrafts. Aside from showers
already building along the typical terrain features of central AZ,
Gila County is most under the gun for storms and locally heavy rain
through early evening.

Convective activity may be very muted Friday as the combination of
confluence aloft and stronger anti-cyclonic subsidence in the
midlevels spreads through the forecast area. Naturally, a few storms
will likely form over the mountains, yet steering flow would deflect
any storms away from the bulk of the CWA. It's probably a better bet
that very little of the area experiences rain Friday, and have
really limited much in the way of POPs to terrain areas east of
Phoenix Friday afternoon/evening.

Through the weekend, midlevel flow reconfigures slightly with the
center of the H5 anti-cyclone becoming established over southern
Utah resulting in northeast flow into central and southern AZ.
However as this happens, there is no change in the mostly
unsupportive westerly jet winds, so thunderstorm activity may
struggle somewhat to maintain integrity trying to propagate into
lower elevations (not to mention outflow boundaries that may still
be weaker than experienced earlier in the monsoon season). Ensemble
probabilities are not very optimistic about any widespread storms
over the weekend, and its look more like a typical areal and
temporal monsoon storm coverage.

Monday through Wednesday...
A transition may begin through next week with a potential turn to a
more southwesterly component to the flow and a gradual drying trend.
However, there is significant uncertainty in this trend as flow may
hold at a southerly component with lower level trajectories still
from the SE and importing moisture. At some point next week, there
will likely be a shortwave partially absorbed in the southerly flow
and supportive for organized storms. Pinpointing such a day this far
in advance is fruitless, and have continued with modest POPs for the
time being.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Very light winds aloft and a more stable airmass will very likely
keep thunderstorm activity will off to the north and east of the
Phoenix area through the taf period. Typical westerly winds this
afternoon likely to persist until around midnight before switching
to light easterly. There is a possibility that winds could briefly
become northwesterly, or even northerly for a time early this
evening as outflows from thunderstorms well off to the north move
across the greater Phoenix area, but confidence is too low to
include this windshift in the tafs for now.

Southeast California/Southwest Arizona including KIPL and KBLH:
No convection is expected through the taf period with any activity
that does develop remaining well off to the east in Arizona. Typical
southeasterly winds will prevail at KIPL with southerly winds to
continue at KBLH through the taf period.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Afternoon and evening thunderstorms will continue next week,
although the most concentrated storms will be confined to the higher
elevations north and east of Phoenix. Lower elevations of Arizona
could still see some storms, but less coverage than the past week
while SE CA will struggle to receive any rainfall. Otherwise,
minimum afternoon humidity levels will remain generally around 20-
40% range with good to excellent overnight recovery. Typical
summertime breezes can be expected except near thunderstorms where
erratic gusty winds will be likely.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...MO/Wilson

In the hours before

Special weather statement, Jul 20, 7:46 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
746 PM MST THU JUL 20 2017

AZZ552-555-558-210330-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
746 PM MST THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 830
PM MST...

At 746 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior, moving south at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 11093 3324 11095 3316 11106 3313 11122
      3334 11122 3338 11101 3320 11091
TIME...MOT...LOC 0246Z 347DEG 5KT 3330 11110

WATERS

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Maricopa

When
July 20, 8:45 PM MST to 9:45 PM MST
Where
Maricopa County, 0.69 mi S of Apache Wells
Reported by
Trained Spotter
Coordinates
33.470, -111.670

Strong thunderstorms developed across the eastern portion of the greater Phoenix area during the evening hours on July 20th and some of them brought locally heavy rainfall to the community of Mesa. Peak rain rates with the heavier showers reached two inches per hour; at about 2130MST a trained spotter 4 miles north of East Mesa measured one inch of rain which fell within 30 minutes. The rain did not cause flash flooding, rather it was sufficient to cause urban street flooding and necessitated the issuance of an Urban and Small Stream Flood Advisory for East Mesa as well as a number of other communities in the area. The advisory was allowed to expire at 2145MST following significant reduction in rainfall across the area.

Thunderstorm Wind, Maricopa

When
July 20, 9:00 PM MST
Where
Maricopa County, 1.15 mi E of Mesa Falcon Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.450, -111.700

Thunderstorms developed across the community of Mesa during the late evening hours on July 20th and some of the stronger storms produced strong gusty outflow winds estimated to be as high as 70 mph. According to local broadcast media, the strong winds damaged 3 carports and few mobile home roofs about 3 miles northwest of East Mesa. Additionally, the winds blew down trees and flagpoles in the area. No injuries were reported due to the strong winds.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709656, 708662.